I have had mild anxiety for about 10 years that I was able to handle without medication. about five years ago it got worse so I went to a doctor and was put on Prozac 10 mg. I took that for a few months and didn’t notice much results so stopped taking it. Recently my anxiety has increased a lot so I went back to see a doctor and was prescribed Lexapro 10mg. I took it the first day and had crazy panic attacks all day long. I felt derealization and it was terribly scary because I didn’t know what it was. I’ve read that you have to get through the side effects for it to work so I took it again the next day and had even worst panic attacks. Almost went to the emergency room 100 times. I am now taking my Klonopin way more than I ever have. I haven’t taken the Lexapro for two full days now (doctor said to stop) and I’m not feeling good. I can’t stop crying and the anxiety is out of control. I can only sleep for two hours at a time and wake up pouring sweat and panicking. Will this ever end?
Hi, Steph! Yes, it will end. Lexapro does have a long half life and it will take about 6 days to be fully out of your system. But that means after 30 hours only 5mg remains, after another 30 hours only 2.5mg remains, etc. You'll start feeling better every day and the effects should wear off quickly.
Best regards, Wildcat
Hi Steph. I hope you're feeling a bit better. I've experienced the side effects you're describing. Not with Lexapro, but with other antidepressants - especially the SNRI class of antidepressants. My general approach is that if I feel significantly worse to the point that I'm becoming "dangerously" depressed/anxious, then it's time to call my psychiatrist ASAP and talk about discontinuing the medication or maybe trying a lower dose. Different people can have different side effects (or none at all) to just about any medication, and unfortunately psychiatric drugs can be a lot of trial-and-error before you find what works for you. The good(-ish) news is there are many alternative meds if Lexapro doesn't work out for you.
I just wanted to mention something in case you weren't already aware: You said you were having to take Klonopin more than usual, to help with the Lexapro side effects. Keep in mind that some people build up a tolerance to Klonopin and end up having to take more and more to get the same effect, which can lead to other problems. If you notice that happening, I'd suggest asking your doctor about options to add something else short-term to help with any anxiety caused by Lexapro (if that's still going on). People are usually less likely to build up a tolerance to Klonopin if they take it intermittently. On the other hand, some people take it every day without building up a tolerance.
Also about Klonopin: Personally, I've found that long-term use of Klonopin makes me *more* depressed. My father had the same problem with it. Just something to keep in mind if you notice any pattern. Interestingly, my sister takes Klonopin daily and it's been very helpful for her (mood & anxiety disorders run in our family). So, even genetically related family members can respond differently to the same medication.
Hope that helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 10 Oct 2016 • 2 answers
Updated 12 Apr 2017 • 5 answers
Updated 9 Nov 2017 • 2 answers
Updated 6 Aug 2018 • 4 answers
Updated 7 Dec 2018 • 3 answers